Alert archive / Nevada / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 3, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 18, 2006, 3:37 PM PDT for Elko County, Eureka County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2006, 3:37 PM PDT (22:37 UTC)
- Expired
- May 18, 2006, 4:15 PM PDT
- In force
- 38 min
- Issued by
- NWS Elko, NV
- Area
- Counties, with a storm outline in the text
Counties Elko County, NV, Eureka County, NV
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KLKN 182238 SVRLKN NVC007-011-182315- /O.NEW.KLKN.SV.W.0003.060518T2237Z-060518T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 337 PM PDT THU MAY 18 2006 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA THIS INCLUDES EMIGRANT PASS * UNTIL 415 PM PDT * AT 333 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF EMIGRANT PASS...OR ABOUT NEAR BEOWAWE...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMIGRANT PASS BY 350 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4056 11646 4053 11636 4079 11606 4088 11628 $$ TT
2 follow-up statements
000 WWUS55 KLKN 182254 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 354 PM PDT THU MAY 18 2006 NVC007-011-182315- /O.CON.KLKN.SV.W.0003.000000T0000Z-060518T2315Z/ EUREKA NV-ELKO NV- 354 PM PDT THU MAY 18 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM PDT FOR WEST CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES... AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR EMIGRANT PASS...MOVING NORTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... EMIGRANT PASS BY 400 PM PDT LAT...LON 4056 11646 4053 11636 4079 11606 4088 11628 $$ TT
000 WWUS55 KLKN 182313 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 412 PM PDT THU MAY 18 2006 NVC007-011-182320- /O.EXP.KLKN.SV.W.0003.000000T0000Z-060518T2315Z/ EUREKA NV-ELKO NV- 412 PM PDT THU MAY 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELKO AND NORTH CENTRAL EUREKA COUNTIES EXPIRES AT 415 PM PDT... THE SEVERE THUNDERSTORM SOUTH OF INTERSTATE 80 IN EUREKA COUNTY HAS WEAKENED...THEREFORE...THE SEVERE THUNDERSTORM WARNING IS ALLOWED TO EXPIRE ON TIME. LAT...LON 4056 11646 4053 11636 4079 11606 4088 11628 $$ TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM PDT, 52 minutes earlier.
Area forecast discussion, May 18, 2:45 PM PDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 245 PM PDT THU MAY 18 2006 .SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO BRING WELL ABOVE NORMAL TEMPERATURES THROUGH FRIDAY. THESE WARM TEMPERATURES ALONG WITH MID-LEVEL MOISTURE WILL BRING THE CONTINUED RISK OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BEGIN TO COOL DOWN OVER THE WEEKEND AS A LOW PRESSURE SYSTEM STARTS TO MOVE INTO THE REGION FROM THE WEST. THIS LOW PRESSURE SYSTEM WILL ALSO BRING A GOOD THREAT OF SHOWERS LATE SUNDAY AND MONDAY. && .SHORT TERM...UPPER RIDGE AXIS HAS STARTED TO MOVE EWD. THIS HAS ALLOWED THE FLOW ALOFT TO TURN SWLY WHICH HAS ADVECTED MORE MOISTURE INTO ERN NV WHERE THE GREATEST CONVECTIVE THREAT WILL BE THIS EVENING. THIS SWLY FLOW WILL INCREASE ON FRIDAY WHICH WILL BEGIN TO ADVECT DRIER AIR INTO EAST CNTRL NV. AT THE SAME TIME A SHORT WAVE EJECTING OUT OF THE OFFSHORE UPPER LOW WILL BRING INCREASING MOISTURE OVER WRN NV. BEHIND THE SHORT WAVE FRI NITE AND SAT AN INCREASING SWLY FLOW WILL SPREAD DRIER AIR INTO THE REGION. SOME MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE NORTH BUT ONLY ENOUGH FOR SLGT CHC TSTMS WHILE CNTRL NV WILL BE DRY. IT WILL BE BREEZY SAT CNTRL NV AS 700 MB WINDS ARE AROUND 30 KTS. NEXT SHORT WAVE ROTATING OUT OF OFFSHORE UPPER TROUGH WILL MOVE INTO NRN AND CNTRL NV LATE SUNDAY FOR A CHC OF SHWRS WEST AND SLGT CHC EAST. WITH 700 MB WINDS OF 40 TO 45 KTS IT WILL BE WINDY ACROSS THE FCST AREA. TEMPERATURES WILL BEGIN TO COOL DOWN OVER THE WEEKEND AS COOLER BEGINS TO MOVE INTO NRN AND CNTRL NV. CEC .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...WITH SOME STRONG TSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON...WILL BE CUTTING TODAYS LONG TERM DISCUSSION A LITTLE SHORT AND FOCUS PRIMARILY ON STRONG STORM SYSTEM EARLY NEXT WEEK. MODELS CONTINUE TO BE IN DECENT AGREEMENT REGARDING STORM FOR LATE THIS WEEKEND AND INTO EARLY NEXT WEEK. DIFFERENCES IN TIMING HAVE BEEN NOTED COMPARED TO PREVIOUS 12Z MODEL RUNS...WITH TIMING GENERALLY 6 TO 12 HOURS LATER WITH MAIN STRONG COLD FRONT AND HEAVY PRECIP COMPARED TO YESTERDAY. EITHER WAY...LOOKS LIKE A DECENT STORM FOR NRN AND CNTRL NV. U/L TROUGH WILL CONTINUE TO DIG INTO THE ERN PAC THROUGH THE WEEKEND...FORMING A CLOSED LOW OFF THE CNTRL CALIF COASTLINE. GFS SHOWS TWO VIGOROUS SHORTWAVES ROUNDING BASE OF U/L LOW AND EJECTING INTO CALIF/NV BY LATE SUNDAY AND MONDAY. IMPRESSIVE 110 KT JET AND STRONG LLVL THERMAL GRADIENT PUSH ACROSS NV LATE SUNDAY AND INTO MONDAY...WITH GFS OMEGA VALUES BETWEEN 10 TO 20 UB/S AHEAD OF THE COLD FRONT WILL NEED TO KEEP A CLOSE EYE ON SEVERE TSTORM POTENTIAL LATE SUNDAY AFTERNOON THROUGH MONDAY. VERTICAL WIND PROFILE SHOWING SOME SPEED/DIRECTIONAL WIND SHEAR IN THE LOW TO MID LVLS...NEARING 30 KTS LATE SUNDAY AND MONDAY. SEVERE WEATHER POTENTIAL WILL GREATLY DEPEND ON TIMING OF COLD FRONT...WITH PEAK INSTABILITY TYPICALLY OCCURRING DURING THE AFTERNOON. THEN AGAIN...WITH IMPRESSIVE DYNAMICS SHOWN BY MODELS...TIMING MAY NOT MATTER ALL THAT MUCH. HIGH ELEVATION SNOW FALL ALSO LOOKS PROBABLE...WITH 700MB TEMPS LOWERING TO -6C ACROSS NRN NV. SOME VALLEY LOCATIONS COULD ALSO SEE A FEW SNOWFLAKES MONDAY AS COLD FRONT PUSHES EAST. INCREASED POPS TO AROUND 40 PCT THROUGH MONDAY NIGHT ACROSS THE WHOLE AREA GIVEN MODEL CONSISTENCY. LOWERED MAX TEMPS ANOTHER 5 DEGREES MONDAY AND TUESDAY WITH 700MB TEMPS STRUGGLING TO REACH -2 TO -3C. SAD PART IS...CURRENT FORECASTED TEMPS MAY STILL BE 4 TO 8 DEGREES TOO HIGH. MAIN SYSTEM WILL PUSH NE BY TUESDAY...WITH A FEW WEAK SYSTEMS PUSHING ACROSS THE REGION FOR THE REMAINDER OF THE WEEK...BRINGING SOME UNSETTLED WEATHER AND NEAR NORMAL TEMPS. TRUDEL && .AVIATION...SCT TS DEVELOPING ACROSS THE AREA...TS WILL CONTINUE TO INCREASE IN COVERAGE THROUGH THE AFTERNOON. GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE TSTORMS LATE IN THE AFTERNOON...WITH LOCAL MVFR CONDITIONS POSSIBLE. TT && .LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR ALL RIVERS AND STREAMS IN NORTHERN NEVADA...INCLUDING THE HUMBOLDT RIVER FROM WEST OF BATTLE MOUNTAIN THRU WINNEMUCCA...THE MARYS RIVER...THE BRUNEAU RIVER...LAMOILLE CREEK...AND THE JARBIDGE RIVER.
In the hours before
Local storm report, May 18, 2:00 PM PDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE ELKO NV 200 PM PDT THU MAY 18 2006 TEST...TEST...TEST... THIS IS A TEST OF THE LOCAL STORM REPORT SYSTEM.
Nearby
Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.